What Are the Signs of a Digoxin Overdose?

Rebecca Harkin

Digoxin is a drug used short term to treat heart attacks and long term to control aberrant heart rates. Symptoms of digoxin overdose include disorientation, nausea, and diarrhea. They can also include an irregular heart rate, a decrease in appetite, abnormal urination, swelling, and vision problems. Digoxin overdose can occur when a patient is prescribed the wrong dose of the drug, inadvertently takes the wrong dose, takes diuretics which interfere with the mechanism of the drug, or becomes intolerant to the drug over time.

Disorientation and nausea are common symptoms of a digoxin overdose.
Disorientation and nausea are common symptoms of a digoxin overdose.

There are several symptoms which can signal digoxin overdose. Patients taking this drug need to be aware of these indications and seek medical help immediately. During digoxin overdose, many patients experience gastrointestinal problems, such as nausea with and without vomiting, diarrhea, or a significant decrease in appetite. Cardiac problems include an irregular heart rate which often manifests as strong palpitations. Patients will also often experience a decrease in urination during the day and excessive urination at night.

Individuals may experience diarrhea as part of a digoxin overdose.
Individuals may experience diarrhea as part of a digoxin overdose.

Other common symptoms could include a reduced level of consciousness or a complete lack of consciousness. These signs are also sometimes coupled with feelings of confusion or disorientation. Vision problems include blurry vision, blind spots, poor color perception, and seeing bright spots or halos in the visual field.

Nausea may be a sign of a digoxin overdose.
Nausea may be a sign of a digoxin overdose.

As with all drugs, a patient can overdose on digoxin because he is prescribed the wrong dose. A patient can also overdose because he accidentally takes the wrong dose. In both of these cases, the symptoms of digoxin overdose will manifest within a few hours of taking the drug.

Blurred or otherwise abnormal vision could indicate an excessive dose of digoxin.
Blurred or otherwise abnormal vision could indicate an excessive dose of digoxin.

In addition, patients need to be aware of two other ways an overdose on digoxin can occur. First, the mode of action for digoxin is complex and its function can be changed easily by the balance of electrolytes, primarily potassium, in the body. Heart attack sufferers often have to take diuretics to help control fluid levels in the body. These medications can cause fluctuation in potassium levels which can result in digoxin toxicity. This is a concern because a previously safe dose of digoxin can unexpectedly become toxic and result in an overdose.

A second way that digoxin can become toxic is when the body’s tolerance for digoxin decreases and results in this drug becoming toxic. In some cases, a patient with a safe digoxin blood level will actually be suffering from an overdose of digoxin. Each of these unique circumstances makes it essential that patients taking digoxin, as well as the patients’ caregivers, are aware of the many signs and symptoms of digoxin overdose.

A digoxin overdose may cause strong heart palpitations.
A digoxin overdose may cause strong heart palpitations.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: